Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
December 17, 2001
Question from Dallas, Texas, USA:
I am 40 years old, have had type�1 diabetes since age 10, and I am on a regimen of NPH with Regular insulin. Starting about a month ago, I have been having extreme low blood sugar at night about six to seven hours after injection, and it seems the insulin is dumping on me during this time, instead of getting a more even flow. Has something in me changed or the insulin?
It may be that the Regular insulin is hanging around too long. I would suggest talking to your physician about changing to one of the rapid-acting insulin analogs (Humalog or Novolog) which are gone after four hours and result in less hypoglycemia at night. When you take your NPH insulin can also be helpful. For instance, maybe you would be safer by taking the NPH at bedtime, rather than at supper. That way, the insulin is peaking before you get up in the morning.
[Editor’s comment: Also, puffiness (lipohypertrophy) or dents (lipoatrophy) at injection sites can cause delay in absorption. Inspect your sites and avoid any areas that look suspicious.